Wyoming, 2018Winter Weather in Wyoming, April 7 to 8, 2018
April 7 to 8, 2018 · NWS CYS · 4 events in 2 counties and zones
A low pressure system produced moderate snowfall above 9000 feet over the Snowy and Sierra Madre mountain ranges. Snow totals ranged from three to six inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system produced moderate snowfall above 9000 feet over the Snowy and Sierra Madre mountain ranges. Snow totals ranged from three to six inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 7, 10:46 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 7, 10:46 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1146 AM MDT Sat Apr 7 2018
.UPDATE...
Issued at 919 AM MDT Sat Apr 7 2018
Update to allow the dense fog advy to expire. Also made small
changes to clouds/pcpn given current trends, with pcpn onset
looking a little later this afternoon out west.
&&
.SHORT TERM...(Today through Monday)
Issued at 330 AM MDT Sat Apr 7 2018
There is a plethora of forecast challenges in the short term to
deal with this morning. Dense fog, followed by strong winds and
mountain snow are all challenges today.
Currently...Stationary front laying across south central Colorado
to Evanston up into northern Idaho this morning. South to
southeasterly low level winds have pooled low level moisture up
against the Laramie Range this morning with WYDOT webcams showing
dense fog from Cheyenne to the I-80 Summit. Cheyenne ASOS
currently reporting 1/4 mile visibility with Webcams at WYO Hill
and the Summit showing very poor visibility. Has been down for
quite some time and do not expect to see a shift in the winds
until after sunrise, so went ahead with a Dense Fog Advisory
through 9AM this morning.
GFS suggesting a rapid retreat of the frontal boundary back to
the east as winds shift back to the west after 15Z or so this
morning. 700mb winds increase significantly this afternoon and
evening as GFS forecasts 45-50kts after 03Z this evening. Craig to
Casper 850/700mb gradients up near 55mtrs after 03Z, so decided on
a High Wind Watch this evening through Sunday.
Finally, with this return to westerly winds we are looking at a
rapid warm up with 700mb temperatures climbing up to around +3C
this afternoon across southern Carbon County as our next shortwave
moves into northwest Colorado. Could be a brief time this
afternoon/evening where precip over the Snowy and Sierra Madre
Range could turn over to rain. For this reason, decided not to go
with warnings and instead go with Advisories out there
today/tonight. Day shift may want to re-evaluate if those warmer
temperatures don't materialize.
.LONG TERM...(Monday night through Friday)
Issued at 330 AM MDT Sat Apr 7 2018
Monday night/Tuesday...Rather pronounced warming trend on tap based
on rising heights and thicknesses as the ridge axis aloft moves into
Central Wyoming with decent surface lee troughing helping to
producing warming downslope winds. With abundant sunshine and 700 mb
temperatures near 4 Celsius, expect maximum temperatures into the
upper 50s and 60s at lower elevations.
Wednesday...A fast moving shortwave trough aloft will produce some
cloudiness but little other effects. Expecting another mild day
based on projected downslope west winds and 700 mb temperatures near
4 Celsius.
Thursday...One final day of mild temperatures as a fast moving and
high amplitude shortwave trough aloft approaches from Utah. If cloud
cover is limited, this may actually be the warmest day of the week
as the flow aloft becomes southwest and we will be in the warm
sector ahead of the approaching cold front.
Friday...Friday the 13th looks like a day of abrupt weather changes
as a potent and fast moving shortwave trough aloft moves across
Colorado early in the day, with its associated strong cold front
sweeping eastward early in the day, producing strong west and
northwest winds in its wake. In addition, the system will have
enough moisture and if it takes the path indicated, will produce
scattered to numerous rain and snow showers over our forecast
area. The system may be dynamic enough as well to produce isolated
to scattered thunderstorms. Considerably colder as well in the
wake of the cold front.
&&
.AVIATION...(For the 18Z TAFS through Sunday morning)
Issued at 1145 AM MDT Sat Apr 7 2018
Remnant MVFR CIGS across western Nebraska should lift by 19z or 20z
this afternoon. Do not expect any fog to develop tonight with winds
increasing out of the west overnight. An area of rain showers will
develop this afternoon and push eastward into the I-25 corridor as
the arctic cold front retreats eastward as a warm front, but limited
impacts are expected outside of some near MVFR CIGS this evening and
some rain. Very windy conditions are expected by early Sunday
morning, mainly west of Interstate 25, with gusts up to 45 knots
possible near KRWL and KLAR.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Sat Apr 7 2018
Minimal fire weather concerns with recent snowfall and rain/snow
that is expected today and tonight west of the Laramie Range.
Westerly winds return tonight and could become quite strong
Sunday. But with recent rain and snow, fuels should be sufficiently
moist and afternoon humidity expected to be well above critical
levels. More seasonal temperatures return to start the workweek
Monday through Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Sunday for WYZ112-114.
High Wind Watch from 9 PM MDT this evening through Sunday
evening for WYZ110-115>117.
NE...None.
&&
UPDATE...RE
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Apr 7, 9:26 AM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1026 AM MDT Sat Apr 7 2018
WYZ104-105-109>117-081030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
1026 AM MDT Sat Apr 7 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow is expected to return to the higher mountains this afternoon
and continue tonight. Several inches of accumulation is possible.
Strong winds are also expected tonight especially in the wind
prone areas from around Arlington to west of Cheyenne.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong winds should persist Sunday with gusts over 60 mph possible
from around Arlington to west of Cheyenne.
A storm system may affect the region Thursday night and Friday,
bringing colder temperatures and increasing chances for rain and
snow.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-118-119-
081030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
1026 AM MDT Sat Apr 7 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A storm system may affect the region Thursday night and Friday,
bringing colder temperatures and increasing chances for rain and
snow.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 7, 9:18 AM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1018 AM MDT Sat Apr 7 2018
WYZ106-117-071800-
Central Laramie Range and Southwest Platte County-
South Laramie Range Foothills-
Including the cities of Bordeaux, Whitaker, Federal,
and Horse Creek
1018 AM MDT Sat Apr 7 2018
Patchy fog, some dense, will persist along Interstate 25 late this
morning. The densest fog will exist south of Cheyenne near the
Colorado border, and around the Bordeaux interchange. Visibilities
around one-quarter mile are possible in those areas. The fog is
expected to dissipate late this morning.
Motorists are urged to drive with extra caution in these areas and
slow down as needed.
Winter Weather, Sierra Madre Range
- When
- April 7, 12:00 PM MST to April 8, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated six inches of snow.
Winter Weather, Sierra Madre Range
- When
- April 7, 12:00 PM MST to April 8, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated four inches of snow.
Winter Weather, Snowy Range
- When
- April 7, 12:00 PM MST to April 8, 6:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated five inches of snow.
Winter Weather, Snowy Range
- When
- April 7, 12:00 PM MST to April 8, 6:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated five inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, April 7, 20181 death · 4 injured · $6,000 · 5 events
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Lightning Strike in Utah, April 7 to 8, 2018$400,000 · 1 event
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- Damaging Winds in Florida, April 7, 2018$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764254, 764256, 764258, 764259.